A Lupus-Like Reaction to Subcutaneous Interferon-α at Injection Sites

March 2012 | Volume 11 | Issue 3 | Case Report | 393 | Copyright © 2012

Abstract

Interferon- α has been associated with a wide range of adverse events (AEs). A lupus-like reaction at the injection site of subcutaneous (SC) interferon-α is exceptionally rare. A 60-year-old woman with recurrent metastatic melanoma repeatedly developed cutaneous lupus-like reactions at the SC interferon-α-2b injection sites on her thighs. Known features of lupus-like reactions at SC interferon-α injection sites are reviewed, and cutaneous injection site reactions to SC interferon-α are summarized.

J Drugs Dermatol. 2012;11(3):393-398.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Drug-associated adverse events (AEs) are frequently observed in patients who receive interferon-α therapy; included among these side effects are cutaneous manifestations, which can be generalized or localized to the injection site. A 60-year-old woman with recurrent metastatic melanoma who developed lupus-like reactions at the sites of subcutaneous (SC) interferon-α-2b treatment is described.

CASE REPORT

A 60-year-old white woman undergoing adjuvant interferon-α-2b treatment for stage III melanoma presented with asymptomatic skin lesions at the sites of her SC interferon-α-2b injections. Three years earlier (July 2007), she was diagnosed with a 0.8-mm, Clark level III, invasive primary melanoma on her left arm. A 1 cm margin-wide excision of the primary and sentinel lymph node biopsy of the left axilla was performed. The sentinel lymph node was positive for metastatic melanoma, and a lymph node dissection revealed no additional lymph nodes containing metastatic melanoma. The patient elected to have close observation following lymph node dissection.

The patient fell and broke her left arm in March 2010. In May 2010, after the cast was removed, she noted a darkly pigmented 3 to 4 mm nodule on her skin and a fine needle aspiration biopsy established a diagnosis of in-transit metastatic melanoma in the soft tissue. A wide excision was performed. No other evidence of regional or distant metastatic melanoma was identified by staging workup, and the patient elected to receive adjuvant systemic interferon-α-2b therapy.

She was treated with a high-dose regimen beginning in July 2010, initially for four weeks with 42 million international units (20 million units/m2 ) intravenously (IV) five times a week. Subsequently, in August 2010, she had 3-times-weekly subcutaneous (SC) interferon-α-2b with 20 million international units (10 million international units/m2 ).

Within two weeks of commencing SC treatment, the patient developed asymptomatic erythematous, well-circumscribed, annular lesions with superficial scaling at the injection sites on both thighs (Figures 1 and 2). The lesions typically appeared shortly after the injections were administered. The lesions were neither painful nor pruritic, and would spontaneously resolve, with postinflammatory hyperpigmentation, in about two weeks.

Microscopic examination of a lesion showed an interface dermatitis with vacuolization of the basal layer and colloid bodies (Figure 3). A predominantly perivascular and periadnexal lymphocytic infiltrate with scattered plasma cells was identified (Figure 4). Additionally, an increase in dermal mucin was noted on hematoxylin and eosin sections and special studies using colloidal iron (Figure 5). As a result of the histologic findings, lupus serology studies were performed and were negative.

Correlation of the clinical presentation and pathology was consistent with a lupus-like reaction localized to the injection sites of the patient's SC interferon-α-2b therapy. The patient decided to continue her treatment despite the asymptomatic cutaneous

↑ back to top


Related Articles